Thunderstorm Wind, Madison
- When
- January 13, 1:30 PM EST
- Where
- Madison County, 4 mi S of Richmond
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -84.300
Trees and fences were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 13, 1:55 AM EST, 11 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 155 AM EST THU JAN 13 2005 .SHORT RANGE (TONIGHT THROUGH SUNDAY)... WATER VAPOR LOOP SHOWS 500MB VORT MAX ACROSS OKLAHOMA MOVING EAST. MOISTURE IS STREAMING NORTHWARD AHEAD OF THIS VORT AND COLD FRONT ACROSS LOWER OHIO VALLEY. THIS VORTICITY WILL WEAKEN AS IT MOVES ACROSS WESTERN KENTUCKY AND INTO A MEAN RIDGE ACROSS EASTERN CONUS. CURRENTLY...AN UNSEASONAL SQUALL LINE LIES ALONG SHARP COLD FRONT FROM CHICAGO THROUGH SOUTHEAST MISSOURI INTO EASTERN ARKANSAS. THIS LINE IS SUPPORTED IN PART BY STRONG DIVERGENCE AT UPPER LEVELS ASSOCIATED WITH RIGHT ENTRANCE REGION OF STRONG JET ACROSS THE WESTERN GREAT LAKES. WILL CONTINUE WITH ONGOING WIND ADVISORY AND FLOOD WATCH FOR ENTIRE CWA FOR TODAY. WITH RESPECT TO WINDS...FEEL THAT PEAK THREAT FOR WIND GUSTS OVER 40 MPH WILL ARRIVE THIS MORNING. MODELS INDICATE A LOW LEVEL JET OF 60 KNOTS AT 4000 FEET DEVELOPING EARLY THIS MORNING. ALTHOUGH THE LOWEST LEVELS ARE NOT THAT UNSTABLE...FEEL THAT SOME MIXING WILL BRING HIGHER WINDS DOWN IN THE FORM OF GUSTS. WINDS WILL DIMINISH...THEN SHIFT NORTHWEST AS FRONT CROSSES AREA THIS AFTERNOON. WITH RESPECT TO FLOODING...ALTHOUGH THREAT OF THUNDER WILL DECREASE AS CONVECTION TO OUR WEST APPROACHES MORE STABLE AIR ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...PRECIPITABLE WATER VALUES OF WELL OVER ONE INCH AND STRONG FORCING WILL BRING SEVERAL HOURS OF MODERATE TO OCCASIONAL HEAVY RAIN SHOWERS TODAY. EXPECTED PRECIPITATION AMOUNTS FROM THESE SHOWERS WILL RANGE FROM 0.75 TO 1.25 INCHES...WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS. COLD FRONT WILL MOVE INTO SOUTHWEST INDIANA LATE THIS MORNING...AND MOVE ACROSS THE REST OF CENTRAL KENTUCKY THIS AFTERNOON...AND OUT OF EASTERN KENTUCKY OVERNIGHT. ATMOSPHERE WILL RAPIDLY DRY OUT WITHIN SEVERAL HOURS OF THE FRONTAL PASSAGE ANY PRECIPITATION WILL END DURING THE EVENING. THERE IS SOME QUESTION OF LOW CLOUDS HANGING AROUND WITHIN COLD AIR ADVECTION OVERNIGHT...BUT FEEL THAT FRIDAY SHOULD BE SUNNY FROM LATE MORNING ON. THIS WEEKEND WILL STAY COLD WITH PARTLY CLOUDY SKIES. ARCTIC HIGH PRESSURE WILL SET UP ACROSS THE MIDWEST. NORTH WINDS WILL KEEP TEMPERATURES A FEW DEGREES BELOW SEASONAL NORMALS THROUGHOUT THE WEEKEND. .LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)... BASED ON LATEST GFS ENSEMBLE AND ECMWF DATA, SEE NO REASON TO MAKE SIGNIFICANT CHANGES TO THE EXTENDED TERM AT THIS TIME. SEE PREVIOUS EXTENDED DISCUSSION BELOW: MEDIUM RANGE MODELS SHOW LITTLE CHANGE IN THE EXTENDED PERIOD ACROSS THE FORECAST AREA. LARGE TROUGH STILL SLOWLY TRACKING ACROSS THE OH VALLEY SAT NITE INTO TUESDAY...WITH LARGE RIDGE ACROSS THE WESTERN CONUS INTO SE ALASKA. ON WEDNESDAY THE NW FLOW CONTINUES WITH ANOTHER SHOT OF COLD AIR WITH RIDGING EXISTING ACROSS THE MTN WEST. MODELS(ECMWF/ENSEMBLE GFS) WITH THE EXCEPTION OF THE CANADIAN ARE DRY OVER THE FORECAST AREA FOR THE ENTIRE EXTENDED...AND THE CANADIAN ONLY SHOWS LESS THAN 2MM OF PRECIP IN LESS THAN 40 PERCENT OF ITS ENSEMBLE MEMBERS. WILL KEEP ENTIRE PERIOD DRY FOR NOW...WILL LOOK FOR BETTER CONSISTENT RUNS WITH THE POSSIBLE MOISTURE FOR WEDNESDAY WITH THE APPROACH OF A WEAK SYSTEM THAT WILL USHER IN MORE COLD AIR BUT LACK DEEP ENOUGH MOISTURE FOR PRECIP. STRONG ARCTIC OSCILLATION INDEX HAS BEEN RUNNING THE LAST FEW DAYS WHICH FAVORS FLATTER FEATURES IN THE LONGWAVE PATTERN...WITH THE MODELS CONTINUING TO SHOW THIS TREND. THE RESULT FOR US IS MODIFIED ARCTIC AIR THAT WILL BE MUCH COLDER THAN THE WARM TEMPS WE HAVE HAD BUT ONLY 10-12 DEGREES BELOW NORMAL FOR HIGHS ACROSS THE FORECAST REGION SAT THRU MON...WITH A SLIGHT WARMUP TO NEAR NORMAL FOR TUESDAY FROM A JUMP IN H850 TEMPS OF NEARLY 5C. COLDER AIR SHOULD PUSH INTO THE REGION LATER WED BEHIND A WEAK FRONT. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING. KY...FLOOD WATCH THROUGH THIS EVENING. WIND ADVISORY THIS MORNING. && JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1150 AM EST THU JAN 13 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-141000- ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT- BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON- FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON- HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION- MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE- PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN- WASHINGTON-WOODFORD- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1150 AM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...FLOOD WATCH UNTIL 7 PM EST... A PERIOD OF MODERATE TO HEAVY RAINS IS FORECAST THIS AFTERNOON INTO THE EVENING. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM .75 TO 1 INCH WITH SOME SPOTS RECEIVING 1.5 INCHES. FLASH FLOODING OF LOW LYING AREAS AND FLOODING OF SMALL STREAMS AND CREEKS WILL BE POSSIBLE. RIVER FLOODING WILL CONTINUE ON THE OHIO RIVER OVER THE NEXT FEW DAYS. GO TO WEATHER.GOV AND CLICK ON THE RIVERS TAB FOR MORE INFORMATION...OR REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS. WITHIN THE RAIN BAND, EMBEDDED THUNDERSTORMS ARE FORECAST TODAY. MAINLY ACROSS SOUTH CENTRAL KENTUCKY, THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD PRODUCE LOCALIZED WIND GUSTS JUST ABOVE SEVERE LIMITS, ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A MUCH COLDER AIRMASS IS FORECAST TO OVERSPREAD THE REGION FRIDAY INTO THE UPCOMING WEEKEND. WIND CHILLS MAY DROP INTO THE SINGLE DIGITS SATURDAY, SUNDAY, AND MONDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 929 AM EST THU JAN 13 2005 INZ079-092-KYZ029>034-038-045-053-062-063-073-074-131630- ALLEN-BARREN-BULLITT-CLARK-EDMONSON-HART-HENRY-JEFFERSON-LARUE- NELSON-OLDHAM-SHELBY-SPENCER-TRIMBLE- INCLUDING THE CITIES OF...LOUISVILLE...SHELBYVILLE... GLASGOW AND BARDSTOWN 929 AM EST THU JAN 13 2005 A LINE OF SHOWERS GENERALLY ALONG INTERSTATE 65 AT 9:30 AM EST, FROM SCOTTSBURG IN SOUTH CENTRAL INDIANA, TO LOUISVILLE, AND BOWLING GREEN WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 55 MPH. THESE WINDS MAY CAUSE SOME TREES AND LARGE BRANCHES TO BE BLOWN DOWN ALONG WITH LIGHT OBJECTS. THIS LINE OF SHOWERS WILL MOVE EAST AROUND 20 MPH. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1224 PM EST THU JAN 13 2005 KYZ037-041>043-049-132023- BOURBON-CLARK-FAYETTE-HARRISON-NICHOLAS- INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND CYNTHIANA 1224 PM EST THU JAN 13 2005 GUSTY WINDS ON THE LEADING EDGE OF A LINE OF SHOWERS WILL MOVE ACROSS NORTHERN FAYETTE, SOUTHERN SCOTT, BOURBON, AND HARRISON COUNTIES THROUGH 1:30 PM EST. THESE WINDS MAY GUST TO 55 MPH. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1256 PM EST THU JAN 13 2005 KYZ049-056-057-131925- CLARK-GARRARD-MADISON- INCLUDING THE CITIES OF...WINCHESTER AND RICHMOND 1256 PM EST THU JAN 13 2005 WINDS GUSTING TO 55 MPH WILL BE POSSIBLE ACROSS SOUTHERN LINCOLN, MADISON, AND CLARK COUNTIES THROUGH 2 PM EST. THESE WINDS ARE JUST AHEAD OF AN LINE OF HEAVY RAIN MOVING THROUGH EAST CENTRAL KENTUCKY.
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and fences were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433506.